Minnesota, 2011

Damaging Wind in Minnesota, August 1, 2011

August 1, 2011 · NWS FGF · 1 event in 1 county or zone

A late evening thunderstorm produced some wind damage near Osage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A late evening thunderstorm produced some wind damage near Osage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 1, 7:39 PM CST, 3 hours 16 minutes earlier.

Area forecast discussion, Aug 1, 7:39 PM CST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
839 PM CDT MON AUG 1 2011

.DISCUSSION...

MAIN CONCERN FOR THE EVENING UPDATE CONTINUES TO BE CONVECTION.
700MB TEMPS IN THE 14-15 C RANGE HAVE KEPT THE SOUTHERN CWA
CAPPED...WITH ONLY SOME SHOWERS AND WEAK THUNDERSTORMS IN THE
NORTHERN AND EASTERN CWA ON THE EDGES OF THE CAP. THE MAIN
SHORTWAVE IS STILL OVER EASTERN MT AND WY...AND WILL MOVE INTO THE
NORTHERN PLAINS TONIGHT. THINK THAT SOME STORMS REDEVELOPING LATER
TONIGHT AS THE UPPER SYSTEM KICKS OUT WILL STILL BE
POSSIBLE. STILL A DECENT AMOUNT OF MOISTURE AND MAINLY ELEVATED
INSTABILITY OVER THE CWA TONIGHT. LOWERED THE POPS A BIT IN THE
SOUTHERN COUNTIES DOWN TO 40 PERCENT AS ACTIVITY SHOULD BE FAIRLY
SCATTERED THIS EVENING...BUT KEPT HIGH POPS IN THE NORTH AND EAST.
THINK THAT MAIN THREATS WILL BE HEAVY RAIN WITH PWATS STILL AROUND
2 INCHES...ALONG WITH SOME LARGE HAIL. WILL CONTINUE TO KEEP THE
FLOOD WATCH GOING. STORMS SHOULD TAPER OFF FROM WEST TO EAST LATE
TONIGHT AS A FRONTAL BOUNDARY MOVES IN AND DRIER AIR COMES IN
BEHIND IT. LET THE HEAT HEADLINES EXPIRE.

&&

.AVIATION...

MVFR CEILINGS HAVE LINGERED ACROSS A FEW LOCATIONS WHILE OTHERS
HAVE GONE UP TO VFR. SOME THUNDERSTORMS ARE POSSIBLE...BUT THE
SITUATION CONTINUES TO BE UNCERTAIN ENOUGH TO COVER WITH VCTS AND
CB MENTION AND DO AMENDMENTS AS NEEDED IF A CELL MOVES OVER THE TAF
SITE. THERE MAY BE A BRIEF PERIOD OF MVFR OR EVEN IFR CEILINGS AND
VIS JUST AFTER THUNDERSTORMS MOVE THROUGH...BUT CONDITIONS SHOULD
BE VFR BY MORNING WITH WINDS SHIFTING TO THE NORTH BEHIND A
FRONTAL BOUNDARY.

&&

.PREV DISCUSSION... /ISSUED 308 PM CDT MON AUG 1 2011/

SHORT TERM...TONIGHT THROUGH THURSDAY

CHALLENGES ABOUND WITH ONGOING WEATHER SYSTEM. DESPITE PERSISTENT
QPF OUTPUT DIFFERENCES...LATEST GFS/NAM/ECMWF HAVE COME INTO
RELATIVELY GOOD AGREEMENT AND WILL USE A BLENDED SOLUTION FOR THIS
FORECAST PACKAGE.

LATE THIS AFTERNOON AND EARLY EVENING...DROPPED THE HEAT ADVISORY
FROM VALLEY CITY TO DETROIT LAKES AND POINTS NORTH AS EARLY
MORNING THUNDERSTORMS AND PERSISTENT CLOUD COVER HAVE KEPT
TEMPERATURES IN THE UPPER 70S TO LOWER 80S. FARTHER SOUTH...WILL
ALLOW ADVISORY TO CONTINUE GIVEN A BETTER CHANCE FOR ADDITIONAL
SOLAR THROUGH 01 UTC.

20 UTC SURFACE ANALYSIS SHOWS LOW PRESSURE CENTERED NORTH-
NORTHEAST OF PIERRE SD WITH A WARM FRONTAL BOUNDARY EXTENDING INTO
SOUTHEAST ND AND INTO CENTRAL MN. TOWERING CUMULUS HAVE BECOME MORE
NUMEROUS NORTH OF THIS BOUNDARY...BUT STILL ONLY A FEW WEAK RETURNS
ON RADAR. THIS IS LIKELY DUE TO 700 HPA CAPPING TEMPERATURES ABOVE
14 C AND LACK OF STRONG UPPER FORCING. THAT BEING SAID...EXPECT
STORMS TO DEVELOP AND EXPAND LATE THIS AFTERNOON AND EVENING ALONG
AND NORTH OF THE WARM FRONT AS A STRONG SHORT-WAVE TROUGH ACROSS
WY/MT/ID MOVES INTO THE DAKOTAS. NEARLY STATIONARY 3O TO 40 KT 850
HPA JET SHOULD ALSO PROVIDE MID-LEVEL SUPPORT FOR THUNDERSTORM
INITIATION IN AN ENVIRONMENT CHARACTERIZED BY MUCAPE VALUES IN
EXCESS OF 2000 J/KG AND PRECIPITABLE WATER AROUND 2 INCHES.
ADDITIONAL DYNAMIC FORCING WILL BE PROVIDED LATER TONIGHT BY AN
APPROACHING TROUGH/COLD FRONT.

PRIMARY THREATS EARLY ON WILL BE LARGE HAIL AND DAMAGING WIND.
TORNADOES ARE ALSO POSSIBLE NEAR THE FRONT GIVEN VEERING SHEAR
PROFILES. HOWEVER...BIGGER CONCERN IS HEAVY RAIN AND FLASH FLOOD
POTENTIAL. SOME AREAS OF EASTERN ND RECEIVED UPWARDS OF 3 TO 6
INCHES OF RAIN LAST NIGHT. SOILS ARE BEYOND SATURATED ACROSS MUCH
OF THE REGION AND PERIODS OF VERY HEAVY RAIN ARE EXPECTED THROUGH
THE EVENING WITH AN ADDITIONAL 1 TO 3 INCHES OR MORE OF ACCUMULATION
IN AREAS THAT SEE PROLONGED THUNDERSTORMS. FLASH FLOOD GUIDANCE IS
HIGHER ACROSS NORTHWEST MN...BUT GIVEN WHAT OCCURRED LAST NIGHT
AND LITTLE CHANGE TO THE AIR MASS...EXCESSIVE RAINS ARE POSSIBLE
ACROSS A LARGE SWATH OF THE FORECAST AREA. WILL ISSUE A FLASH FLOOD
WATCH FOR AREAS ALONG AND SOUTH OF NEW ROCKFORD TO CROOKSTON TO
BEMIDJI LINE FROM 21 UTC THIS AFTERNOON UNTIL 12 UTC TUESDAY
MORNING.

SHOWERS AND THUNDERSTORMS SHOULD TAPER OFF FROM WEST TO EAST AFTER
06 UTC TONIGHT WITH ALL AREAS BECOMING DRY BY TUESDAY MORNING.
TUESDAY AND WEDNESDAY STILL LOOK MAINLY DRY AND A BIT COOLER AS
SURFACE HIGH PRESSURE BUILDS ACROSS THE NORTHERN PLAINS. HIGHS
WILL TOP OUT IN THE LOWER 80S WITH NIGHTTIME LOWS IN THE UPPER 50S
INTO THE 60S. THE NEXT BEST CHANCE FOR SHOWERS AND STORMS WILL BE
LATE WEDNESDAY INTO THURSDAY AS ANOTHER LOW PRESSURE SYSTEM SLIDES
ACROSS SOUTHERN CANADA.

LONG TERM...THURSDAY NIGHT THROUGH MONDAY

LONG TERM SOLUTIONS LOOK FAIRLY SIMILAR IN DEPICTING EITHER ZONAL
FLOW OR A SLIGHT AMPLIFICATION IN THE HIGH PLAINS 500MB RIDGE LATER
ON. PER HPC MEDIUM RANGE DISCUSSION THE MAIN PROBLEM CONTINUES TO BE
THE TYPICALLY POOR AGREEMENT BETWEEN THE MODELS IN TIMING INDIVIDUAL
SHORT WAVES IN THIS BROADER FLOW. HAS BEEN TOUGH TO BREAK OUT A 12
HOUR BLOCK OF TIME TO GO DRY AND THAT IS THE PROBLEM AGAIN WITH THE
LONG TERM TODAY. FOR THE MOST PART CONTINUE TO PLASTER THE LONG TERM
WITH LOW CHANCES FOR PCPN. KIND OF STUCK IN AN ACTIVE PATTERN AND
SEE NO REASON THAT A CHANGE WILL COME. AS FAR AS TEMPS GO KEPT
THINGS PRETTY CLOSE TO NORMAL.

HYDROLOGY...

NEW RAINFALL FROM SHOWERS AND THUNDERSTORMS IN THE OVERNIGHT HOURS
IS CAUSING RIVER LEVELS TO RISE ALONG TRIBUTARIES AND THE MAINSTEM
RED RIVER. RAINFALL AMOUNTS OF 5 TO 6 INCHES OF RAIN FELL AROUND THE
THE FINLEY AREA...WITH LESSER AMOUNTS ELSEWHERE ACROSS THE CENTRAL
AND SOUTHERN RED RIVER VALLEY. THE RAINFALL IN THE STEELE AND GRIGGS
COUNTY AREAS IS CAUSING HIGH INFLOWS INTO LAKE ASHTABULA BEHIND
BALDHILL DAM...AND THE CORPS OF ENGINEERS IS EXPECTED TO RELEASE
AROUND 4000 CUBIC FEET PER SECOND...WHICH WILL RESULT IN MODERATE
FLOOD STAGE BEING REACHED AT VALLEY CITY. RISES AND CRESTS ALONG THE
SHEYENNE MAY VARY DEPENDING ON ACTUAL RELEASES BY THE CORPS AT
BALDHILL DAM. ADDITIONALLY...INFLOWS FROM THE TRIBUTARIES IS
EXPECTED TO PUSH FARGO ABOVE MODERATE FLOOD STAGE. STAY TUNED FOR
UPDATES TO FORECAST RIVER STAGES.

AN AREAL FLOOD WARNING IS IN EFFECT FOR GRIGGS AND STEELE COUNTIES
UNTIL NOON TUESDAY. THE STEELE COUNTY SHERIFF HAS ADVISED NO TRAVEL
AS SEVERAL COUNTY ROADS HAVE WASHED OUT AND SOME BRIDGES ARE UNDER
WATER. WATER COVERS THE ROAD SOUTH OF FINLEY AND STATE ROUTE 32
NORTH OF FINLEY ALSO HAS WATER COVERING IT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH UNTIL 7 AM CDT TUESDAY FOR NDZ024-028>030-038-
     039-049-052-053.

MN...FLASH FLOOD WATCH UNTIL 7 AM CDT TUESDAY FOR MNZ001>003-014>017-
     022>024-027>032-040.

&&

JR
Hazardous weather outlook, Aug 1, 2:22 PM CST, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
322 PM CDT MON AUG 1 2011

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-021000-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
322 PM CDT MON AUG 1 2011

...SEVERE STORMS AND HEAVY RAIN POSSIBLE AGAIN THIS AFTERNOON
AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE THIS AFTERNOON
AND EVENING AS AN AREA OF LOW PRESSURE AND ASSOCIATED SURFACE FRONT
CROSSES THE REGION. SOME STORMS ARE EXPECTED TO DEVELOP AFTER 4 PM
AND CONTINUE UNTIL MIDNIGHT. LARGE HAIL...DAMAGING WINDS AND
ISOLATED TORNADOES WILL BE THE MAIN THREAT. IN ADDITION LOCALLY
HEAVY RAINFALL IS LIKELY WITH THE STRONGER STORMS AND FLASH FLOODING
IS ALSO A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VOELKER/ROGERS

In the hours before

Special weather statement, Aug 1, 9:19 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1019 PM CDT MON AUG 1 2011

MNZ003-027-020415-
CLAY MN-WEST BECKER MN-
1019 PM CDT MON AUG 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BECKER AND SOUTHERN CLAY
COUNTIES UNTIL 1115 PM CDT...

AT 1011 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM NEAR GLYNDON...OR 14 MILES EAST OF FARGO...MOVING TO
THE EAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM...ALONG
WITH HEAVY RAIN. HEAVY RAIN MAY CAUSE RURAL FLOODING FOR SHORT
DURATIONS OVER THE NEXT SEVERAL HOURS.

THE STORM WILL BE NEAR...
MUSKODA AROUND 1030 PM CDT.
ROLLAG AND HAWLEY AROUND 1040 PM CDT.
HITTERDAL AND DALE AROUND 1050 PM CDT.
LAKE PARK AROUND 1105 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

SPEICHER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Becker

When
August 1, 10:55 PM CST
Where
Becker County, 2.51 mi NW of Osage
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.950, -95.300

A few large 6 to 8 inch diameter tree limbs were blown down and a part of a corn field was flattened.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325266.